Letters to the Editor
Catastrophic Reactions Induced by Tetrabenazine
Tetrabenazine was introduced in 1956 as an antipsychotic. It is
currently indicated to treat hyperkinetic movement disorders. It
depletes vesicular storage of dopamine (DA), serotonin, and norepinephrine
and antagonizes DA postsynaptic receptors (1).
Tetrabenazine induces depression in animal models (2). Depression
has also been reported in 15% of patients under tetrabenazine treatment,
with anxiety states in more than 10%. These side effects have been
described as dose-related and usually abated after discontinuation
of the drug (1).
There are no data regarding risk factors for psychiatric side effects
with this drug, nor are there any data on the efficacy of antidepressants
in treating tetrabenazine- induced anxiodepressive states. Could
prophylactic antidepressant treatment prevent their appearance?
We describe here 2 cases illustrating psychiatric side effects.
Case Report 1
Mrs H is a 55-year-old secretary. She had Sydenhams chorea
at age 3 years and developed subsequent tics. She suffered from
a major depression in 1995, which was treated with sertraline and
then venlafaxine 37.5 mg daily. In the neurologists opinion,
she suffered from Tourette syndrome. He stopped her antidepressant
and began treatment with tetrabenazine 25 mg twice daily. After
6 weeks her tics improved, but she began to feel anxious and depressed.
She described paralyzing terrors that made her unable to do most
of her daily activities. She also described somatic worries and
intensified agoraphobia. Tetrabenazine was withdrawn and paroxetine
25 mg daily was introduced. It was subsequently stopped because
of side effects.
We saw her in psychiatric consultation 1 month after tetrabenazine
washout. Because her anxiodepressive state remained unchanged, we
introduced citalopram 20 mg daily. At the control visit 1 month
later, she appeared less anxious. She described obsessivecompulsive
symptoms that had been present for many years but that had clearly
been increased by tetrabenazine and concomitant antidepressant withdrawal.
We increased citalopram to 40 mg daily and added low-dose risperidone
0.75 mg daily. However, she finally improved only after a few months
trial of high-dose venlafaxine and continued risperidone treatment.
Case Report 2
The second case is a 40-year-old man with dystonia of the right
foot related to a perinatal encephalopathy. After 1 month of tetrabenazine
150 mg daily treatment, he presented with irritability, insomnia,
panic attacks, depressive and guilty thoughts, and obsessional ruminations.
This state was attributed to tetrabenazine treatment because he
had never before reported such symptoms. We stopped tetrabenazine
and began treatment with sertraline 50 mg daily. This treatment
rapidly alleviated the panic attacks and obsessionality, and his
Deficient monoaminergic states have been proposed as pathophysiological
mechanisms underlying anxious and depressive disorders. Anxious
and depressive symptoms have been linked to noradrenergic and serotonergic
dysfunction (35). This hypothesis is supported by the efficacy
of serotonergic antidepressants in treating anxiety, depression,
and obsessivecompulsive disorders (6). The fact that a tryptophan-free
diet also exacerbates anxiodepressive states in predisposed patients
supports the monoaminergic depletion theory (7).
Our 2 patients had florid psychiatric symptoms precipitated or
exacerbated by tetrabenazine (and in the first case, by a concomitant
antidepressant withdrawal). We believe tetrabenazine treatment warrants
careful psychiatric evaluation and follow-up. The target population
for tetrabenazine treatment is probably at risk because of a high
comorbid prevalence of psychiatric disorders. Future studies should
explore the efficacy of prophylactic or curative antidepressant
therapy for anxiodepressive states precipitated by tetrabenazine.
1. Jankovic J, Beach J. Long term effect of tetrabenazine
in hyperkinetic movement disorders. Neurology 1997;48:35862.
2. Preskorn SH, Kent TA, Glotzbach RK, Irwin GH, Solnick
JV. Cerebromicrocirculatory defects in animal models of depression.
3. Bell CJ, Nutt DJ. Serotonin and panic. J Clin Psychiatry
4. Charney DS. Monoamine dysfunction and the pathophysiology
and treatment of depression. J Clin Psychiatry 1998;59 (Suppl 14):114.
5. Johnson MR, Lydiard RB. The neurobiology of anxiety
disorders. Psychiatr Clin North Am 1995;18:681725.
6. Blier P, de Montigny C, Chaput Y. A role for the
serotonin system in the mechanism of action of antidepressants treatments:
preclinical evidence. J Clin Psychiatry 1990;1 (Suppl 4):1420.
7. Barbui C, Garattini S. Tryptophan and depression
[letter]. Lancet 1997;349:15534.
Marie-Andrée Bruneau, MD, MSc, FRCPC
Paul Lespérance, MD, MSc, FRCPC
Sylvain Chouinard, MD, FRCPC